Submit Manuscript  

Article Details


Delayed Neuroleptic Malignant Syndrome Associated with the Use of Low Dose Risperidone in Conjunction with Cholinergic Drugs the Dangers of Polypharmacy in the Elderly

[ Vol. 13 , Issue. 2 ]

Author(s):

Upinder Kaur, Sankha S. Chakrabarti, Indrajeet S. Gambhir and Deepak K. Gautam*   Pages 189 - 192 ( 4 )

Abstract:


Background: Neuroleptic malignant syndrome (NMS) is an idiosyncratic reaction with systemic manifestations like fever, rigidity, altered sensorium and autonomic disturbances. The syndrome is often seen within days to weeks in patients being treated with antipsychotics. Though reported with the use of atypical antipsychotics, it is relatively uncommon to occur if patient is on a stable dose of antipsychotic for a long time.

Objective: Here we report a case of delayed NMS with risperidone use at the lowest recommended dose.

Method: Review of probable etiology including drug review was performed in a 60 year hypertensive female presenting with progressive limitation of movements and rigidity in upper and lower limbs along with bilateral hand tremors, fever, poor speech, difficulty in swallowing, agitated behavior, urinary incontinence and altered mental status.

Results: NMS occurred in the patient of schizophrenia on the lowest possible therapeutic dose of risperidone of 0.5 mg/day, after 14 years of therapy. The case highlights the possible drug interaction between risperidone and cholinergic drugs resulting in the catastrophe. (Videos before and after therapy are part of submission).

Conclusion: Physicians should be vigilant of the risk of NMS with atypical antipsychotics like risperidone particularly when administered along with cholinergic drugs. NMS can occur even after long term use of a stable dose of antipsychotic. Cholinergic drugs like donepezil, citicoline and piracetam should be used with caution in patients who are already on antipsychotics and if needed should be added one by one.

Keywords:

Neuroleptic malignant syndrome, risperidone, donepezil, piracetam, citicoline, geriatric pharmacovigilance.

Affiliation:

Department of Geriatrics, Institute of Medical Sciences, Banaras, Hindu University, Varanasi, UP, Department of Geriatrics, Institute of Medical Sciences, Banaras, Hindu University, Varanasi, UP, Department of Geriatrics, Institute of Medical Sciences, Banaras, Hindu University, Varanasi, UP, Department of General Medicine Institute of Medical Sciences, Banaras Hindu University, Varanasi, UP

Graphical Abstract:



Read Full-Text article